Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 11, 2016Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 11, 2016, 3:10 PM CDT for Todd County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 3:10 PM CDT (20:10 UTC)
Expired
Jul 11, 2016, 3:45 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 202 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS83 KMPX 112010
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT MON JUL 11 2016

MNZ042-112045-
TODD-
310 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TODD COUNTY...

AT 309 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEER
CREEK...OR 31 MILES NORTH OF ALEXANDRIA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEWITT.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 215 AND 219.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4625 9514 4628 9516 4637 9516 4637 9502
TIME...MOT...LOC 2009Z 207DEG 30KT 4635 9522 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 1:16 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 11, 1:16 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT MON JUL 11 2016

.UPDATE...

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Mon Jul 11 2016

Nocturnal thunderstorm activity producing near-severe winds
(generally up to 45 mph) over the northern part of the forecast area
will continue to press across central and northern Minnesota this
morning. Still prefer the HRRR, which indicates activity will be a
bit slow to wane over central MN this morning just along and north
of the warm front. Meanwhile, the atmospheric cap will build south
of the warm front, with heat and humidity increasing over central
and southern Minnesota. Heat indices will near advisory criteria (95
to 100 degrees), but the impact will be borderline given the winds
and cloud cover, so will hold off on an advisory for now.

By late afternoon, expect convergence along the eastward-advancing
cold front to spawn clusters and/or a line of thunderstorms across
western Minnesota. This line will track eastward during the evening
hours, and will need to be monitored for severe weather potential.
Wind and hail will be the main threats, and then heavy rainfall and
flooding given recent rains, the elevated precipitable water values,
and the potential for back-building.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon Jul 11 2016

Tuesday and Wednesday will continue to see southwest flow aloft
which keeps low chances of precipitation in the forecast,
especially along the Iowa border where instability will be highest
along the residual cold front. Eventually, the upper low which
will slowly progress across south central Canada, will shift the
mean upper level winds to a more west-northwest. This will allow
much cooler air to advect southward across Minnesota and western
Wisconsin. Although temperatures will fall back into the 70s, dew
point temperatures will fall into the 40s/50s which is very
unusual for July.

Next weekend will see return flow as winds shift back to the
south-southeast. Chances of precipitation also return, along with
more humidity.

Past next weekend, models have been showing an upper ridge
building across the central part of the United States. This means
a return to much warmer conditions by the the last two weeks of
July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 103 PM CDT Mon Jul 11 2016

The aviation forecast is complex this afternoon and evening. There
are ongoing showers and storms north of a warm front in central
MN, with low ceilings extending farther south into MN/WI. There
will continue to be showers and storms across central MN and
western MN through the afternoon. Eventually, we think a line of
more intense thunderstorms will form in western MN and move east
through the evening and eventually into WI after sunset. This line
will have a severe weather threat and should impact most of the
TAF sites this evening.

KMSP...
Now that the first batch of thunder has moved well north of the
airport, there will be a lull locally in the showers/storms. There
is still MVFR ceilings with stratus around due to the amount of
moisture - ceilings will likely trend higher late this afternoon
before the storms arrive. The thinning of the clouds and
southeast winds are now setting the stage for a potentially severe
line of storms this evening at the airport. The timing of
thunderstorms is trending later with 00-03Z seeming like the most
likely window for thunder today.

/OUTLOOK FOR KMSP/
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, Jul 11, 2:59 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 PM CDT MON JUL 11 2016

MNZ065>069-073>077-082>085-091>093-122000-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
259 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTH CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS ARE POSSIBLE WITH THE STORMS THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT TORNADO RISK AS WELL.

HEAT INDICES BETWEEN 90 AND 100 ARE OCCURRING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-047>064-070-078-WIZ014>016-023>028-122000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
259 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG STORMS ARE EXPECTED THIS EVENING...WITH DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL POSSIBLE. HEAT INDICES
ARE EXPECTED TO INCREASE INTO THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 11, 1:24 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
124 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       3 SE ST. STEPHEN        45.68N 94.23W
07/11/2016  E4.00 INCH       STEARNS            MN   TRAINED SPOTTER

            WATER IN DITCHES. RAINFALL TOTAL SO FAR
            TODAY.

&&

MKM
Local storm report, Jul 11, 1:27 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
127 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       ELROSA                  45.57N 94.95W
07/11/2016  M4.30 INCH       STEARNS            MN   PUBLIC

            TOTAL SO FAR TODAY. REPORTED VIA TWITTER. .

&&

MKM
Special weather statement, Jul 11, 1:52 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
152 PM CDT MON JUL 11 2016

MNZ042-043-111930-
TODD-MORRISON-
152 PM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 152 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR BERTHA...OR
28 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLES...MOTLEY...STAPLES AIRPORT...BERTHA...HEWITT...CUSHING AND
PHILBROOK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4637 9473 4635 9470 4636 9467 4633 9462
      4631 9455 4633 9443 4629 9435 4625 9436
      4623 9440 4617 9438 4619 9514 4637 9516
TIME...MOT...LOC 1852Z 263DEG 36KT 4625 9492

DWE
Local storm report, Jul 11, 2:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MORA                    45.88N 93.29W
07/11/2016  M1.75 INCH       KANABEC            MN   PUBLIC

            HALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED
            VIA FACEBOOK. .

&&

MKM
Local storm report, Jul 11, 2:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MORA                    45.88N 93.29W
07/11/2016  M2.50 INCH       KANABEC            MN   PUBLIC

            PHOTO OF HAIL SHOWS 2.5 INCH DIAMETER STONE.
            REPORTED VIA TWITTER. .

&&

MKM
Special weather statement, Jul 11, 3:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT MON JUL 11 2016

MNZ042-112045-
TODD-
310 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TODD COUNTY...

AT 309 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEER
CREEK...OR 31 MILES NORTH OF ALEXANDRIA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEWITT.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 215 AND 219.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4625 9514 4628 9516 4637 9516 4637 9502
TIME...MOT...LOC 2009Z 207DEG 30KT 4635 9522

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:31 AM CDTSpecial Weather StatementMPXDouglas, Todd74 min
Jul 11, 3:01 AM CDTSpecial Weather StatementMPXPope, Stevens44 min
Jul 11, 3:29 AM CDTSpecial Weather StatementMPXMorrison, Pope, Stearns, Todd61 min
Jul 11, 4:20 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs, Morrison40 min
Jul 11, 4:24 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison51 min
Jul 11, 6:50 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift, Yellow Medicine85 min
Jul 11, 7:37 AM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Swift113 min
Jul 11, 9:22 AM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Swift6 hr
Jul 11, 9:35 AM CDTSpecial Weather StatementMPXKandiyohi, Morrison, Redwood, Renville, Stearns, Todd55 min
Jul 11, 10:04 AM CDTSpecial Weather StatementMPXBenton, McLeod, Meeker, Mille Lacs71 min
Jul 11, 11:21 AM CDTSpecial Weather StatementMPXBenton, Stearns24 min
Jul 11, 11:35 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns29 min
Jul 11, 12:41 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 11, 1:23 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison37 min
Jul 11, 1:52 PM CDTSpecial Weather StatementMPXTodd38 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs34 min
Jul 11, 2:25 PM CDTSevere Thunderstorm WarningMPXKanabec35 min
Jul 11, 3:57 PM CDTSpecial Weather StatementMPXIsanti, Sherburne33 min
Jul 11, 4:43 PM CDTSpecial Weather StatementMPXIsanti47 min
Jul 11, 5:03 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti42 min
Jul 11, 5:13 PM CDTTornado WarningMPXMeeker32 min
Jul 11, 5:40 PM CDTTornado Warning Tornado observedMPXMeeker, Stearns35 min
Jul 11, 5:56 PM CDTTornado Warning Tornado observedConsiderable damage threatMPXMeeker, Stearns34 min
Jul 11, 6:02 PM CDTTornado WarningMPXMorrison, Stearns28 min
Jul 11, 6:09 PM CDTTornado WarningMPXMorrison17 min
Jul 11, 6:19 PM CDTTornado WarningMPXBenton, Stearns26 min
Jul 11, 6:43 PM CDTTornado Warning Tornado observedMPXBenton, Stearns32 min
Jul 11, 5:51 PM CDTTornado WarningMPXPolk27 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.